Autoimmune hemolytic anemia during interferon-beta-1b treatment for multiple sclerosis


ALANOGLU G., Kilbas S., ARSLAN C., SENOL A., KUTLUHAN S.

MULTIPLE SCLEROSIS JOURNAL, vol.13, no.5, pp.683-685, 2007 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 13 Issue: 5
  • Publication Date: 2007
  • Doi Number: 10.1177/1352458506071333
  • Title of Journal : MULTIPLE SCLEROSIS JOURNAL
  • Page Numbers: pp.683-685

Abstract

A 31 -year-old patient with multiple sclerosis (MS), treated with interferon beta-1 b (IFNB-1 b) for two years, presented with fatigue and dizziness. Coombs' positive autoimmune hemolytic anemia (AIHA) was found. Other potential etiologies of ANA were ruled out. An association with IFNB-1 b was highly suspected. Interferon therapy was discontinued and prednisone therapy instituted. There was resolution of the hemolytic anemia, and prednisone therapy was tapered gradually. To the best of our knowledge, there is no reported case of the development of ANA associated with IFNB-1 b use in MS patients. We conclude that if an unexplained drop in hematocrit occurs with a MS patient receiving IFNB-1 b, autoimmune mediated hemolysis should also be considered.